Jump to content

Kmd43 intro: Zoloft to Prozac, now weaning from Prozac


Recommended Posts

Hello!

 

I have been trying to get off 25 mg of Zoloft for a while. Was first prescribed Zoloft in 2017 and went up to 50 mg. Have been on 25 mg for the last two years. The first two times I tried (January 2020 and January 2021) I had severe nausea, dizziness, vertigo, vomiting, face numbness, among other symptoms and was diagnosed with intractable migraines and recommended to stay on the Zoloft to prevent the migraines. The first time lasted for 2-3 weeks, though I was put on a variety of other medications for migraines (mostly 200-400 mg of Depakote) that may have been exacerbating the symptoms, and only went back on Zoloft during the second week. The second time lasted about 10 days and I went back on the Zoloft 4 or 5 days in. This year I found a neurologist who suggested the symptoms were caused by discontinuation syndrome. I tapered to 12.5 mg of Zoloft but symptoms returned when I attempted to go one day off and one day on. Four weeks ago I was put on 5 mg of Prozac replacing the Zoloft for two weeks to help taper but three days after stopping the Prozac I had the same symptoms start up again. Will now try to taper off the Prozac. 

 

As I'm sure many of you are, I'm frustrated by the time I've spent sick and by many doctors' insistence that nothing is wrong. It seems like I may metabolize drugs quickly, which is why I started getting symptoms 36 hours after stopping Zoloft and 3.5 days after stopping Prozac. 

 

I haven't had any psychological symptoms, or at least, haven't been able to tell if I've had any because the physical symptoms were bad enough to distract me. 

 

My plan right now is to get liquid Prozac and wean by 10% as is recommended here. I am also on 300 mg of Wellbutrin and 20 mg of Vyvanse (on weekdays.) I am also interested in getting off of the Wellbutrin, which I was prescribed to offset the sexual side effects of the Zoloft. 

Currently on:

Prozac: May 2021 (5mg, 0 mg), June 2021 (5mg), July 2021 (5mg, 4mg) August 2021 (4mg, 3.6mg), September 2021 (3.2mg)

Wellbutrin XL: 2017-present (150 mg) (taper to come)

Vyvanse: 2016-2019 (30 mg), January - April 2020 (40 mg), April - December 2020 (30 mg), January 2021-present (20 mg)

 

No longer on: 

Zoloft: 2017-May 2021 (50 mg, 25 mg)

Link to post
  • Moderator

Hello @kmd43

 

Welcome to SA.  I'm sorry you've had to experience these symptoms trying to get off Zoloft and now Prozac.  Luckily, it sounds like your neurologist is aware of discontinuation syndrome.  To help you further with your tapering we ask members to put their drug and withdrawal history in the signature section. It appears below each of your posts and helps us to help you.  Please include dates and dosages, including any recent past or present tapering attempts.

Here are instructions for how to do it:   

 

Please put your withdrawal history in your signature


The symptoms you describe are not unusual side effects of taking and withdrawing from these medications.  The harmful effects are not permanent but we can't predict how long it will take for you to heal.  Some people return to normal fairly quickly while others take longer.  Time is the great healer here.  The following links are about withdrawal but apply as well to an adverse reaction.

Brain Remodelling 

 

Video:  Healing From Antidepressants - Patterns of Recovery

 

The Windows and Waves Pattern of Stabilization

 

As you've indicated you've already read, we recommend tapering psychiatric drugs like these at a rate of no more than 10% of your current dose every 4 weeks--no faster.    We don't recommend tapering an antidepressant by skipping doses (taking doses on alternate days).  This can make withdrawal worse.  The following link explains why we recommend the 10% taper.

 

Why taper by 10% of my dosage?

 

If I understand correctly, your doctor switched you from Zoloft to Prozac.  If you were then on a dose of 12.5 of Zoloft, the switch itself could be adding to your symptoms, making it hard to distinguish between withdrawal from Zoloft and any new reactions to Prozac.  You might also note whether Vyvanse makes a difference to your symptom patterns.  Here is a site for keeping a checklist of symptoms that can be helpful:

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF) 

 

When you choose to do so, here is a site for tapering off Wellbutrin:

Tips for tapering off Wellbutrin

 

To deal with the symptoms you're experiencing now, we don't recommend a lot of supplements, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems. Get supplements that are single ingredient (not mixed with other types of supplements).

 

This is your Introduction topic, where you can complete your drug signature, ask questions and connect with other members.  

We're glad you found your way here.

Arbor

 

Zoloft: 1995 - 2015

Prozac: 2015 - 2018 (tapered from 40mg x day on July 31 to 30mg on August 31 to 20mg on September 31 to 10mg October 31 to 0mg on  December 15, 2018

Gabapentin: 2016 to 2019  (tapered from 300mg x day to 150mg on August 31, 2019 to 75mg on September 15 to 50mg on September 31 to 25ishmg on October 15 to 0mg on December 1, 2019

Enalapril: 2010 - 2019

Lipitor: 2017 -2017

Metformin: 2000 - 2020

Liothyronine: 2007 - 2019

Levothyroxine: 2000 - 

Link to post
  • 2 months later...

Checking in again. I joined this forum in June after three painful attempts to taper on my own over the course of 18 months. I read about the process and began tapering off Prozac. I was frustrated by the slow decrease and so increased the frequencies of my 10% taper. I'm - predictably - paying for it now. Schedule is in my signature. I've had moderate symptoms each time I've decreased for about two or three days (first day is the worst) but they have been manageable so I persisted. I did not wait for long enough on this one though. I'm currently at 3.2 mg of Prozac, which I switched to early last week. I had a few days of moderate symptoms which then abated. They came back yesterday though. My worst symptoms are severe nausea (it's in my head rather than in my stomach if that makes sense? it feels like really bad sea-sickness or being drunk and moving my head makes it worse), vomiting and headaches. The symptoms from tapering are much more manageable than when I have tried to go off completely, but I'm still pretty useless. I haven't had experience with psychological symptoms, though it may just be that the physical symptoms are disruptive enough that I'm not paying attention to anything else going on. For now, I'm going to stay at my 3.2 mg for a while - another month? - and hope these symptoms abate as my brain gets used to the lower dose. Has anyone else had really intense nausea and vomiting as their primary symptoms? Is there anything you can do during those periods to help? Thank you! 

Currently on:

Prozac: May 2021 (5mg, 0 mg), June 2021 (5mg), July 2021 (5mg, 4mg) August 2021 (4mg, 3.6mg), September 2021 (3.2mg)

Wellbutrin XL: 2017-present (150 mg) (taper to come)

Vyvanse: 2016-2019 (30 mg), January - April 2020 (40 mg), April - December 2020 (30 mg), January 2021-present (20 mg)

 

No longer on: 

Zoloft: 2017-May 2021 (50 mg, 25 mg)

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy